Wednesday, April 16, 2014
By Leslie Bridgers email@example.com
More than 1,000 patients at medical facilities in Maine have been treated with products that were recalled by the pharmacy in Massachusetts that produced a steroid injection linked to a deadly meningitis outbreak.
A Minnesota Department of Health laboratory technician packages cerebrospinal fluid to send to the Centers for Disease Control and Prevention in Atlanta for further testing this month. There have now been nine confirmed meningitis cases in Minnesota. Nationally, the tainted steroids from a Massachusetts facility have been linked to nearly 330 illnesses in 18 states, including 24 deaths as of Thursday.
The Associated Press
The state epidemiologist, Dr. Stephen Sears, said the tainted steroid was not shipped to Maine, but 30 facilities in the state have received other products from New England Compounding Center, according to the U.S. Food and Drug Administration.
Officials from the facilities are stressing that the products they used have not been associated with the meningitis outbreak, which killed 24 and sickened hundreds more, or with any other illnesses.
But Sarah Clark-Lynn, a spokeswoman for the FDA, said Thursday that the agency cannot be certain the injectable steroid is the only contaminated product from New England Compounding Center.
Clark-Lynn said the agency can't guarantee that other products have not been contaminated. She said the FDA is concerned about all of New England Compounding Center's products, but more concerned about some than others. She would not be more specific.
Clark-Lynn said she couldn't say whether other products from the pharmacy have been tested, because that information is part of an ongoing investigation.
About half of the 30 facilities in Maine said Thursday that no patients have reported concerning symptoms. The other half either didn't return phone calls or had no one available to comment.
The products from New England Compounding Center that the Maine facilities have used include a vein treatment, an asthma test, numbing gels, eye drops, and injections for pain, macular degeneration, lipodissolve and early-labor prevention.
The FDA has instructed facilities to notify patients who received any injectable products that came from the pharmacy in Framingham, Mass., on or after May 21.
Seven facilities in Maine reported notifying more than 1,000 patients, ranging from five people at MaineGeneral Medical Center in Waterville who received injections for floppy-iris procedures to about 600 patients of Central Maine Medical Center in Lewiston who used asthma testing kits or had injections for pain or other conditions, according to officials at those hospitals.
St. Joseph Hospital in Bangor is sending letters to 1,500 patients who may have been treated with medications for pain, nausea or fluid retention that came from New England Compounding Center, said spokeswoman Bethany McKnight.
She said the hospital knows how many patients were treated with the products, but she would not provide that number.
Other facilities contacted Thursday could not or would not give information on the number of patients notified, or the number who used only topical treatments from New England Compounding Center.
The FDA is not requiring facilities to contact patients who were treated only with topical products from the pharmacy, including gels used for inflammation, numbing and nausea.
All products from New England Compounding Center have been recalled. The FDA told facilities to sequester the products until further instruction.
In interviews and letters to patients, officials from the facilities have emphasized that the products they used have not been associated with any illnesses.
"I'm not worried at all about our patients," said Dr. Stewart Turner of Kittery Ophthalmic Consultants, which used an injection from New England Compounding Center to treat macular degeneration.
Turner said an eye infection would have become apparent within 48 hours of the injection, and that period has long since passed.
Dr. Frank Lavoie, chief operating officer for Southern Maine Medical Center in Biddeford, said he believes that patients who were treated with an eye drop used in cataract surgery are at very low risk for infection because no illnesses associated with that product have been reported.
"Should risk have manifested itself, it would already be present," he said.
Sears, the state epidemiologist, said he was echoing the FDA in saying that the scope of the recall represents an "abundance of caution." Based on the information from the federal government, Sears said, "there does not appear to be significant risk."
He said the Maine Center for Disease Control and Prevention received the list of facilities with products from New England Compounding Center last week and contacted them to make sure they knew they had recalled products. Most did, he said.
Dr. Sheila Pinette, director of the Maine CDC, said that although no patients in Maine were given the steroid associated with the meningitis outbreak, patients could still show up in hospital emergency rooms with symptoms of fungal meningitis because Maine has many out-of-state visitors who may have been exposed elsewhere.
"Providers need to be on the lookout for any symptoms, and we're helping educate them," she said.
-- Staff Writer Eric Russell contributed to this report.
Staff Writer Leslie Bridgers can be contacted at 791-6364 or at: